Couldn't find what you looking for?

TRY OUR SEARCH!

Corticosteroids (or simply steroids) are synthetic drugs that mimic the action of cortisone, a natural hormone produced by the adrenal glands. Steroids are often used to reduce inflammation associated with various conditions such as arthritis, acne, asthma, and other health problems. They come in different preparations, including pills for oral intake, injections, which can be administered into the muscle, veins, or joints, as creams and ointments for topical use or as sprays for inhalation. Just like other drugs, steroids can cause side effects. One of the dreaded side effects of steroids is weight gain, especially when these medications are used for prolonged periods to treat chronic conditions.

Side Effects of Steroid Injections

Doctors usually administer steroid injections to treat joint inflammations (arthritis) and other inflammatory conditions involving other parts of the body. Depending on one's condition, steroid injections may be used for short or long term treatment. Most side effects occur with long term or repeated use of high-dose steroid injections. These include easy bruising, skin thinning, acne, and weight gain. Your face may also become puffy as your body tends to retain more fluids.

Experts believe that an increase in excess weight is caused by fat accumulation due to an increase in appetite. Prolonged use of steroids can also result in redistribution of body fat, which makes you get a moon face, a buffalo hump (fat at the back of the neck and nape) and truncal (upper body) obesity.

How to Avoid Weight Gain While on Steroids

Steroids are usually prescribed for a special reason - to treat inflammation when other types of treatment do not work. Stopping steroid treatments abruptly can have serious complications. Therefore, you must not stop taking your treatments without consulting your doctor. You may ask your doctor if gradually reducing the dosage of your injections or substituting your medications is possible.

To curb your appetite and avoid excessive weight gain, you must eat nutrition dense, low calorie foods such as fruits and vegetables, whole grains and other high fiber, low fat foods. These foods can make you feel full longer can reduce your appetite. Keeping a food journal will also help you keep track of your eating habits so you will be more aware of what foods could be contributing to weight gain.

Your weight gain may also be influenced by water retention, which is another side effect of steroid therapy. You can reduce fluid accumulation in your tissues by eating a low-salt diet and avoiding processed foods and junk foods. Ask your doctor if taking water pills (diuretics) will work for you.

One way to be able to reduce your need for steroids is to look for alternative treatments to relieve inflammation, such as physiotherapy and acupuncture. Engaging in regular exercise can help reduce your risk for weight gain and can help improve musculoskeletal function.

Lifestyle habits that include a healthy balanced diet and regular exercise can help reduce inflammation and promote good health. Most side effects of steroids disappear months after steroids are gradually discontinued.

Still have something to ask?

Get help from other members!

Post Your Question On The Forums